Alert archive / Illinois / Tornado Warnings in 2006

Tornado Warning 22, NWS Chicago, IL

July 27, 2006Cook County, Will County, Illinois

NWS Chicago, IL issued this tornado warning at Jul 27, 2006, 4:46 PM CDT for Cook County, Will County, Illinois. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2006, 4:46 PM CDT (21:46 UTC)
Expired
Jul 27, 2006, 5:30 PM CDT
In force
44 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 10 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:55 PM CDTTSTM WND DMGLockport, ILONE FOOT DIAMTER TREE DOWN. FARRELL ST N OF IL-7.
Jul 27, 4:55 PM CDTTSTM WND DMGLockport, ILONE FOOT DIAMTER TREE DOWN. FARRELL ST N OF IL-7. OTHER LIMBS DOWN IN LOCKPORT.
Jul 27, 5:00 PM CDTFUNNEL CLOUDLockport, ILMULTI FUNNEL CLOUDS. ARCHER AND NEW AVENUE.
Jul 27, 5:02 PM CDTFUNNEL CLOUDOrland Park, IL179TH AND LAGRANGE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 3:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLOT 272147
TORLOT
ILC031-197-272230-
/O.NEW.KLOT.TO.W.0022.060727T2146Z-060727T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWEST COOK COUNTY IN NORTHEAST ILLINOIS
  NORTHEAST WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 530 PM CDT

* AT 440 PM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A SEVERE
  THUNDERSTORM NEAR NEAR LOCKPORT..MOVING EAST AT 15 MPH.

* THE TORNADO IS WILL BE NEAR...
  HOMER GLEN BY 500 PM
  ORLAND PARK BY 515 PM
  TINLEY PARK BY 525 PM

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. 
PERIODIC FUNNEL CLOUDS HAVE BEEN REPORTED WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THURSDAY
EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA.

LAT...LON 4160 8807 4151 8802 4156 8779 4168 8786

$$

BRUMER
1 follow-up statement
000 
WWUS53 KLOT 272208
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
508 PM CDT THU JUL 27 2006

ILC031-197-272230-
/O.CON.KLOT.TO.W.0022.000000T0000Z-060727T2230Z/
COOK IL-WILL IL-
508 PM CDT THU JUL 27 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTH
EAST WILL AND SOUTHWEST COOK COUNTIES...

AT 503 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FUNNEL CLOUDS AND 
WALL CLOUDS OVER NORTHEAST WILL AND SOUTHWEST COOK COUNTY.  THE MAIN 
THUNDERSTORM WAS NEAR PALOS PARK...MOVING EAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  PALOS HEIGHTS BY 510 PM...
  CROSSING INTERSTATE 294 AROUND 520 PM...

A ONE FOOT DIAMETER TREE WAS REPORTED DOWN IN LOCKPORT AROUND 5PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM THURSDAY
EVENING FOR NORTHEASTERN ILLINOIS AND NORTHWEST INDIANA.

LAT...LON 4164 8798 4157 8793 4160 8771 4171 8777

$$

KML

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:50 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 27, 2:50 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
250 PM CDT THU JUL 27 2006

.DISCUSSION...

...HEAT WATCH FOR COOK COUNTY FROM NOON SATURDAY THROUGH 8 PM NEXT
TUESDAY WILL BE ISSUED WITH 330 PM ZONES TODAY...

FORECAST FOCUS REMAINS HEAT WAVE THIS WEEKEND INTO NEXT WEEK AND
POTENTIAL FOR SVR STORMS/HVY RAIN/DENSE FOG TONIGHT.

CONVECTION DEVELOPED ACROSS SOUTHERN WI AND ACROSS CENTRAL IL INTO
THE SOUTHERN PART OF THE CWA. SHORTWAVE MOVES ACROSS MO/IL THIS
EVENING AND OVERNIGHT. EXPECT PRECIP TO CONTINUE TO INCREASE IN
COVERAGE AND INTENSITY THIS EVENING AND OVERNIGHT ACROSS THE SOUTH.
EXPECT THREAT OF SVR TO BE RATHER ISOLATED AND JUST WIND WITH
FREEZING LEVELS ABOVE 15KFT...AND ONLY THRU SUNSET. MAIN PROBLEM
THIS EVENING LIKELY TO BE HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING
WITH STORMS MOVING OVER THE SAME LOCATIONS AND PRECIPITABLE WATER
VALUES NEAR 2 INCHES. WHILE SOME AREAS DID SEE AN INCH OR TWO OF
RAIN ACROSS THE FAR SOUTHEAST LAST NIGHT...IF ANY FLOODING DOES
DEVELOP ACROSS THE SOUTHERN CWA...IT SHOULD BE RATHER ISOLATED AND
NO FLOOD WATCH AT THIS TIME. ACTIVITY SHOULD BE DECREASING FROM
NORTH TO SOUTH LATE EVENING AND OVERNIGHT AND WITH SOME CLEARING
SKIES AND CONTINUED LIGHT WINDS...EXPECT FOG TO BECOME A PROBLEM
AGAIN ACROSS THE NW CWA WITH SOME DENSE FOG POSSIBLE. A WEAK
SHORTWAVE MOVES ACROSS THE AREA FRIDAY AFTERNOON WHICH MAY BE
ENOUGH FOR AN ISOLATED STORM BUT WILL MAINTAIN DRY FORECAST.

FOCUS OF THE REST OF THE FORECAST REMAINS DEVELOPING HEAT WAVE AS
UPPER RIDGE BUILDS ACROSS THE MIDWEST. BIGGEST FORECAST PROBLEM
REGARDING SPECIFICS ON HEAT/HUMIDITY ARE THE DEWPOINTS. OTHER
CONTRIBUTING FACTORS ARE POTENTIAL LAKE BREEZES AND A WEAK FRONT
SAT EVENING. FIRST THE DEWPOINTS...WITH NO SIGNIFICANT CHANGES IN
THE AIRMASS EXPECTED OVER THE NEXT SEVERAL DAYS...LOWER/MID 70
DEWPOINTS LOOK ON TRACK. DEWPOINTS MAY REMAIN IN THE MID 70S OR TAG
UPPER 70S FROM TIME TO TIME BUT CONFIDENCE ON WHEN THIS MIGHT OCCUR
IS LOW. NORMALLY EXPECT MIXING OF LOW LEVELS TO ALLOW DRIER AIR TO
MIX TO THE SFC DURING THE AFTERNOON HRS. HOWEVER...LOOKING AT
FORECAST SOUNDINGS ACROSS THE AREA THIS WEEKEND AND NEXT WEEK SHOWS
LIMITED MIXING POTENTIAL AND DEWPOINTS STILL IN THE UPPER 60S
SEVERAL THOUSAND FEET ALOFT. THUS...MIXING WILL HAVE SMALL/IF ANY
AFFECT ON LOWERING DEWPOINTS. AS A RESULT HAVE MAINTAINED MAINLY
LOWER 70S DEWPOINTS THRU THE PERIOD.

LOW CLOUDS FRI MORNING LIMITING SUNSHINE TO START AND A LAKE BREEZE
FRI AFTERNOON SHOULD KEEP HIGHS AROUND 90 AND HEAT INDICES IN THE
UPPER 90S. TEMPS INCREASE A FEW DEGREES SATURDAY BUT THE WRF NOW
SHOWS A COLD FRONT SINKING SOUTH INTO FAR NE IL BY 00Z SUNDAY. THIS
WAS ORIGINALLY SEEN ON THE GFS 2 DAYS AGO SO THERE IS SOME HISTORY
WITH THIS FEATURE. FOR NOW HAVE GONE WITH THE GFS KEEPING SOUTHERLY
FLOW ACROSS THE AREA AND THIS BOUNDARY WELL NORTH. IF THE WRF DOES
PAN OUT...FRONT WILL LIKELY ARRIVE AFTER PEAK HEATING...THUS MID
90S AND HEAT INDICES 100+ SEEM REASONABLE. MODELS CONSISTENT WITH
SUNDAY AND MONDAY BEING THE TWO HOTTEST DAYS WITH HIGHS REACHING THE
MID 90S AND HEAT INDICES NEAR 105...WHICH IS BASED OFF LOWER 70S
DEWPOINTS. CERTAINLY POSSIBLE TO SEE HIGHER DEWPOINTS AND THUS
HIGHER HEAT INDICES DURING THIS TIME. SW FLOW SHOULD BE STRONG
ENOUGH TO PREVENT A LAKE BREEZE SUNDAY/MONDAY. LOW TEMPS BY THIS
TIME LIKELY ONLY IN THE MID 70S WITH CGX/DOWNTOWN REMAINING NEAR
80. TUESDAY REMAINS IN THE 90S WITH FROPA ARRIVING LATE TUESDAY
NIGHT...MORE LIKELY WEDNESDAY BRINGING THE NEXT CHANCE OF PRECIP
AND COOLER TEMPS.

&&

.AVIATION DISCUSSION CONCERNING 18Z TAFS...

SOUTHERN TAFS REMAIN UNDER ST/SC RESULTING FROM OVERNIGHT FG.
NORTHERN ONLY RECENTLY BEGINNING TO BREAK OPEN. CONERN WITH THIS IS
CHANCE FOR TSTM DEVELOPMENT THIS AFTERNOON. WITH WEAK UPPER SUPPORT
DELAY IN DIURNAL HEATING MAY WELL BE LIMITING FACTOR IN DEVELOPMENT
IN NORTHERN IL THIS AFTERNOON. ALTHOUGH THIS DOES NOT RULE OUT
ADVECTION PARTICULALY FROM STORMS NOW DEVELOPING OVER CENTRAL IL,
POINT CHANCE FOR PRECIP AT THIS TIME TOO DIFFICULT TO STATE WITH ANY
CERTAINTY. HAVE CHOSEN TO CONTINUE DRY FORECAST WITH UNDERSTANDING
THAT IF THERE IS DEVELOPMENT BEST CHANCES WOULD BE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

ONCE SC BREAKUP IS COMPLETE ONLY EXPECT DEBRIS FROM SURROUNDING
STORMS IN TERMS OF CLOUD COVER UNTIL OVERNIGHT. WITH HIGH DEWPOINT
AIRMASS REMAINING OVER AREA WOULD EXPECT BR/FG DEVELOPMENT AGAIN
TONIGHT WITH ATTENDANT LOWERING OF CIGS. BEGIN THE PROCESS OF
LOWERING VSBYS ABY MIDNIGHT WITH CIGS BEGINNING TO DEVELOP BY 09Z.
LOWEST CIGS/VSBYS EXPECT AROUND SR. REMAINDER OF TAF PERIOD DEVELOPS
MUCH LIKE TODAY WITH DISSIPATION OF SC/BR THROUGH LATE MORNING.

WINDS TO REMAIND LIGTH -- AROUND 5KTS. THOUGH HAVE INDICATED VRB
WEAK GRADIENT SUGGESTS SOUTHWEST AS PREFERRED DIRECTION. GIVEN THAT,
SEE WIDE VARIATION IN OBSERVED DIRECTIONS. MAIN POINT IS THAT SPEEDS
REAMIN LIGHT.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...HEAT WATCH COOK COUNTY NOON SATURDAY THRU 8 PM NEXT TUESDAY.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Jul 27, 4:00 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT THU JUL 27 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-280930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT THU JUL 27 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND
HEAVY RAIN...WHICH MAY CAUSE LOCALIZED FLOODING.

AREAS OF FOG WILL BE POSSIBLE AFTER MIDNIGHT. THE FOG MAY BE DENSE
ACROSS PARTS OF NORTHWEST ILLINOIS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS WILL AFFECT THE ENTIRE AREA FROM SATURDAY
THROUGH TUESDAY. HIGH TEMPERATURES THROUGH THIS PERIOD WILL BE IN
THE MID 90S. THE COMBINATION OF THE HEAT AND HUMIDITY WILL PRODUCE
PEAK AFTERNOON HEAT INDICES BETWEEN 100 TO 105 SATURDAY THROUGH
TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-280930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT THU JUL 27 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
MAIN THREAT WILL BE DAMAGING WINDS.

AREAS OF FOG WILL BE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jul 27, 4:15 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     GILMAN                  40.77N 88.00W
07/27/2006                   IROQUOIS           IL   LAW ENFORCEMENT

            AROUND MILE MARKER 284 - CORN FIELDS FLATTENED. 2 MILES
            OF POWER LINES DOWN - CONSISTING OF 20 TO 40 POLES. I-57
            NEAR GILMAN HAS BEEN CLOSED.

&&

WEN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:58 AM CDTDense Fog AdvisoryLOTBoone, DeKalb, Lee, Ogle, Winnebago3 hr
Jul 27, 3:17 PM CDTExcessive Heat WatchLOT24 hr
Jul 27, 4:09 PM CDTSpecial Marine WarningLOT81 min
Jul 27, 4:21 PM CDTTornado WarningLOTWill24 min
Jul 27, 4:51 PM CDTSpecial Marine WarningLOT24 min
Jul 27, 5:03 PM CDTTornado WarningLOTWill42 min
Jul 27, 5:30 PM CDTTornado WarningLOTCook30 min
Jul 27, 5:34 PM CDTSpecial Marine WarningLOT41 min
Jul 27, 5:49 PM CDTFlash Flood WarningLOTCook, Grundy, Will3 hr
Jul 27, 6:17 PM CDTSpecial Marine WarningLOT41 min

Nearby

Tornado Warnings in Illinois, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.